Widespread Skin Necrosis Secondary to Gemcitabine Therapy

May 2018 | Volume 17 | Issue 5 | Case Report | 582 | Copyright © 2018

Patrick M. Zito DO PharmD,a,b Adrianna M. Gonzalez BS,a Joshua D. Fox MD,a Megan Cronin MD,a Nicholas Mackrides MD,a Robert S. Kirsner MD PhD,a and Anna J. Nichols MD PhDa

aDepartment of Dermatology & Cutaneous Surgery, University of Miami Miller School of Medicine, Miami, FL bSchool of Nursing, Walden University, Minneapolis, MN

Abstract

Gemcitabine, a pyrimidine nucleoside analogue, is an oncologic agent used in the treatment of cutaneous T-cell lymphoma (CTCL). Common dermatologic reactions associated with gemcitabine include alopecia, mild skin rash, and mucositis but skin necrosis is exceptional. Herein we present an unusual case of widespread skin necrosis mimicking toxic epidermal necrolysis in a 45-year-old woman receiving gemcitabine therapy for stage IIIA cutaneous T-cell lymphoma. This is the first reported case of a TEN-like reaction subsequent to gemcitabine treatment. J Drugs Dermatol. 2018;17(5):582-585.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Cutaneous side effects are relatively common in chemotherapy but vary in frequency and severity depending on the medication, dose, duration, pharmacokinetics, and pharmacodynamics. Gemcitabine, a pyrimidine nucleoside analogue, is a common oncologic agent used in the treatment of a variety of malignancies such as cancers of the head and neck, lung cancer, breast cancer, pancreatic cancer, non-Hodgkin lymphoma, and CTCL. Common adverse events include nausea, vomiting, and myelosuppression. Severe side effects such as hemolytic uremic syndrome and thrombotic thrombocytopenic purpura are uncommon. Herein we present an unusual case of widespread skin necrosis mimicking toxic epidermal necrolysis but lacking mucosal involvement in a patient receiving gemcitabine therapy for cutaneous T-cell lymphoma.

CASE REPORT

A 45-year-old woman with past medical history of Stage IIIA CTCL treated previously with topical nitrogen mustard, bexarotene, interferon alpha 2b, romidepsin, pembrolizumab, and brentuximab vedotin was admitted to a community hospital with erythroderma, skin erosions, and intermittent fever. Of note, the patient had not received systemic chemotherapy in the 8 weeks prior to this acute presentation. Upon admission, she was diagnosed with otitis externa and herpes simplex virus (HSV) of the face and was treated with vancomycin, meropenem, micafungin, and acyclovir, which resulted in defervescence. Six days later, the patient received her first dose of gemcitabine, which initially resulted in clearing of her skin. The patient received a second dose of intravenous gemcitabine 1000 mg/m2 one week later. Two days after the second dose of gemcitabine, she developed cytopenia-requiring filgrastim (Neupogen) and generalized full-thickness necrosis of the neck, trunk, and extremities without mucosal involvement (Figure 1A-C). Gemcitabine was discontinued and the patient was transferred to our facility for wound care and further treatment.Upon admission to our hospital, she was noted to be afebrile. Workup included basic metabolic panel and liver function tests, which were within normal limits. She was noted to be anemic with hemoglobin of 6.5 g/dL and was given a transfusion of 1 unit of packed red blood cells (PRBC). The patient’s albumin was 1.4 and nutrition was optimized. Other relevant laboratory data included a CD4/CD8 ratio of 1.26, Sezary count of 0%, and HTLV I/II were negative. She was placed on combination medical therapy with intravenous methylprednisolone 40 mg every 8 hours, intravenous acyclovir 10 mg/kg three times a day, intravenous vancomycin 1 g every 8 hours, and intravenous meropenem 1 g every 8 hours. Additionally, oral acitretin 25 mg was administered every other day and increased to 25 mg daily on day 19. Wound care included nonstick sheets, dressings with 0.5% silver nitrate and sterile water every 8 hours changed every 3-4 days with bedside monitored anesthesia care (MAC). The patient remained afebrile and blood cultures were negative, therefore antibiotic therapy was discontinued on hospital day five and acyclovir was changed from intravenous to oral. Repeat wound cultures were negative for HSV but were positive for candida parapsilosis and mixed gram-positive flora indicating normal skin flora contaminants.Histopathological examination of skin biopsies revealed residual cutaneous T-cell lymphoma with CD30-negative large cell transformation. The epidermis showed chemotherapy-related changes (Figure 2A-H). No viable epidermis was identified. Gram stain was negative for bacteria. HSV type 1 and type 2 immunostains were both negative.The patient’s skin continued to epithelialize and she was ultimately treated with extracorporeal photophoresis, two

↑ back to top


Related Articles